Montana, 2006

Hail and Damaging Winds in Montana, August 8, 2006

August 8, 2006 · NWS MSO · 5 events in 3 counties and zones

Strong thunderstorms brought severe winds with hail to Western Montana. Numerous areas saw fallen trees as large as 20 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong thunderstorms brought severe winds with hail to Western Montana. Numerous areas saw fallen trees as large as 20 inches in diameter. There were also reports of signs and power lines downed sparking a small wildfire near Lolo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 8, 1:25 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 8, 1:25 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT TUE AUG 8 2006

.SHORT TERM...TONIGHT AND WEDNESDAY. STRONG UPPER LEVEL LOW IN
SOUTHERN OREGON IS SLOWLY MOVING TO THE NORTH. AS IT APPROACHES
CENTRAL IDAHO INSTABILITY WILL INCREASE. CURRENT WATER VAPOR
IMAGERY SHOWS GOOD MOISTURE ASSOCIATED WITH THIS SYSTEM.
THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE LOW THIS AFTERNOON. THE
ATMOSPHERE IS CURRENTLY VERY DRY SO ANY THUNDERSTORMS WHICH DO
DEVELOP WILL CONTAIN LITTLE RAINFALL AND A POSSIBILITY OF STRONG
GUSTY WINDS. THE LOWER ATMOSPHERE WILL MOISTEN UP THIS EVENING AND
OVERNIGHT. THUS THUNDERSTORMS WILL CONTAIN MORE RAINFALL WITH THEM
AS TIME GOES ON LATER THIS EVENING THROUGH THE OVERNIGHT HOURS.
FREQUENT LIGHTNING IS LIKELY WITH THESE STORMS. BECAUSE OF THE
LONG PERIOD OF DRY CONDITIONS AND WIDESPREAD LIGHTING EXPECTED A
RED FLAG WARNING WILL CONTINUE THROUGH MIDNIGHT TONIGHT. THE UPPER
LOW WILL TRACK ACROSS CENTRAL IDAHO AND SOUTHWEST MONTANA TONIGHT.
INCREASING MOISTURE AS THE LOW MOVES ACROSS WILL BRING A CHANCE
FOR CONTINUED WET THUNDERSTORMS...MAINLY IN SOUTH CENTRAL IDAHO
AND SOUTHWEST MONTANA TONIGHT.

WEDNESDAY THE UPPER LOW WILL SLOWLY MOVE EAST OF THE REGION.
MODELS INDICATE THAT IT WILL TAKE A BIT LONGER TO MOVE OUT OF THE
REGION SO HAVE LEFT A SLIGHT CHANCE OF SHOWERS IN THE FORECAST.
TEMPERATURES WILL COOL AROUND 10 DEGREES WEDNESDAY.

WEDNESDAY NIGHT THROUGH FRIDAY...GOOD MODEL AGREEMENT EXISTS WITH
BOTH THE TIMING AND TRACK OF THE ANTICIPATED STRONG...WET FRONT ON THURSDAY.
THE MODEL DATA DOES NOT KEY IN ON A POTENTIAL FOR STRONG TO
SEVERE CONVECTION. HOWEVER THINKING THAT THERE WILL AT LEAST BE A
FEW STORMS OF INTEREST ALONG THE FRONT TO MONITOR FOR SEVERAL
REASONS. FIRST...THE INTENSITY OF THIS FRONT (AND COOLER AIRMASS
BEHIND IT) SUGGESTS THAT THERE WILL BE STRONG LIFT JUST AHEAD OF
THE FRONT. SECOND...WITH VERY WARM AIR IN PLACE AT THE SURFACE
AHEAD OF THE BOUNDARY AND COOLING AIR ALOFT...THE ATMOSPHERE IS
LIKELY TO BE QUITE UNSTABLE. FURTHERMORE...THE MID LEVEL FLOW IN
THE ATMOSPHERE WILL BE STRONG ENOUGH TO SUPPORT ORGANIZED STRONG
TO MARGINALLY SEVERE CONVECTION. THE ONLY VARIABLE THAT IS IN
QUESTION WITH THIS FRONT IS THE MOISTURE AVAILABILITY AHEAD OF THE
FRONTAL BOUNDARY. CURRENT MODEL DATA SUGGEST THAT THE BULK OF THE
MOISTURE WILL BE BEHIND THE FRONT. AGREE WITH THIS ASSESSMENT. IN
FACT MOST OF WESTERN MONTANA WILL SEE WETTING RAINFALL THURSDAY
EVENING AND THURSDAY NIGHT WITH THE PASSAGE OF THE FRONT.

FOR FRIDAY...EXPECTING A FEW MORE WET THUNDERSTORMS AS THE UPPER
TROUGH BEGINS TO MOVE THROUGH THE REGION ALONG THE CANADIAN BORDER.
TEMPERATURES WILL BE ABOUT 15 DEGREES COOLER ACROSS THE BOARD
(WELL BELOW NORMAL.)

.LONG TERM...SATURDAY THROUGH TUESDAY...HIGH PRESSURE WILL BUILD
OVER CENTRAL IDAHO AND WESTERN MONTANA BEHIND FRIDAYS TROUGH.
THIS WILL BRING TEMPERATURES BACK TO NEAR NORMAL...AND DRY
CONDITIONS THOUGH THE EXTENDED. NOT BUYING OFF ON THE 12Z GFS
SOLUTION OF ANOTHER TROUGH MOVING ONSHORE TUESDAY...BRINGING
PRECIPITATION INTO THE AREA. THIS SOLUTION IS IN DISAGREEMENT
WITH OTHER MEDIUM RANGE MODELS...AND THERE IS A WIDE SPREAD OF
SOLUTIONS WITH THE GFS ENSEMBLE PRODUCT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
AREA THIS AFTERNOON INTO TONIGHT. MAIN THREAT TO AVIATION WILL BE
GUSTY WINDS THIS AFTERNOON AND BRIEF HEAVY RAIN...POSSIBLY
REDUCING VISIBILITIES THIS EVENING INTO THE OVERNIGHT HOURS.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AND
WILL CONTINUE THROUGH TONIGHT IN WESTERN MONTANA AND CENTRAL
IDAHO. GUSTY WINDS WILL ONCE AGAIN ACCOMPANY STORMS THIS AFTERNOON
AND EVENING...ALTHOUGH STORMS ARE EXPECTED TO BE A MIX OF WET AND
DRY...THEY WILL GRADUALLY BECOMING MORE WET THIS EVENING AND
OVERNIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL MIDNIGHT WEDNESDAY FOR KOOTENAI/CABINET
     REGION...WEST GLACIER REGION...FLATHEAD/MISSION VALLEYS...LOWER
     CLARK FORK REGION...MISSOULA/BITTERROOT VALLEYS...
     BITTERROOT/SAPPHIRE MOUNTAINS...BUTTE/BLACKFOOT REGION...
     POTOMAC/SEELEY LAKE REGION.

ID...RED FLAG WARNING UNTIL MIDNIGHT WEDNESDAY FOR NORTHERN
     CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS...
     OROFINO/GRANGEVILLE REGION...LOWER HELLS CANYON/SALMON RIVER
     REGION.

     RED FLAG WARNING UNTIL MIDNIGHT WEDNESDAY FOR WESTERN LEMHI
     COUNTY...EASTERN LEMHI COUNTY.

&&

SHORT TERM...RPN/HENRY
LONG TERM/AVIATION...STEGEMILLER
Hazardous weather outlook, Aug 8, 2:30 PM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
330 PM MDT TUE AUG 8 2006

IDZ005>008-MTZ001>007-043-091100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
230 PM PDT TUE AUG 8 2006 /330 PM MDT TUE AUG 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL LOW OVER THE CALIFORNIA COAST WILL MOVE INTO THE
INTERMOUNTAIN WEST THIS AFTERNOON AND EVENING. INCREASING MOISTURE
AHEAD OF THE SYSTEM WILL CONTINUE TO LEAD TO PERIODS OF
THUNDERSTORM ACTIVITY THIS AFTERNOON THROUGH TONIGHT WITH GUSTY
WINDS. A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH
TONIGHT. SEE GTFRFWMSO FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER PACIFIC TROUGH WILL USHER A STRONG COLD FRONT THROUGH
NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA MONTANA ON THURSDAY.
THE POTENTIAL FOR WIDESPREAD THUNDERSTORMS...POSSIBLY SEVERE IS
EXPECTED WITH THIS FRONT. PLEASE MONITOR LATER FORECASTS FOR
INFORMATION ON THIS APPROACHING SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-091100-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
330 PM MDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED AGAIN TODAY
AND THIS EVENING. A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON
THROUGH 11 PM MDT TONIGHT. SEE BOIRFWPIH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER PACIFIC TROUGH WILL USHER A STRONG COLD FRONT THROUGH
LEMHI COUNTY OF IDAHO ON THURSDAY. THE POTENTIAL FOR SCATTERED
THUNDERSTORMS...POSSIBLY SEVERE IS EXPECTED WITH THIS FRONT.
PLEASE MONITOR LATER FORECASTS FOR INFORMATION ON THIS APPROACHING
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

weather.gov/missoula

The radar

The Missoula radar (KMSX), 32 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Missoula

When
August 8, 4:50 PM MST
Where
Missoula County, 2 mi W of Lolo
Measured
65 kt (75 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.783, -114.167

Thunderstorm Wind, Missoula

When
August 8, 4:53 PM MST
Where
Missoula County, 3 mi W of Missoula
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.883, -114.067

Thunderstorm Wind, Missoula

When
August 8, 5:15 PM MST
Where
Missoula County, Bonner
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.867, -113.883

Thunderstorm Wind, Lake

When
August 8, 5:55 PM MST
Where
Lake County, 1 mi W of Ronan
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.533, -114.117

Hail, Flathead

When
August 8, 7:25 PM MST
Where
Flathead County, 5 mi N of Bigfork
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.133, -114.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525467, 5525468, 5525469, 5525470, 5525471.